South Dakota, 2011

Tornadoes and Flash Flooding in South Dakota, July 26 to 27, 2011

July 26 to 27, 2011 · NWS ABR · 26 events in 10 counties and zones

A surface low pressure area moving east along with a strong warm front surging north brought numerous severe thunderstorms to north central and northeast South Dakota. Damaging winds, large hail, flash flooding, along with a few tornadoes all occurred with this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A surface low pressure area moving east along with a strong warm front surging north brought numerous severe thunderstorms to north central and northeast South Dakota. Damaging winds, large hail, flash flooding, along with a few tornadoes all occurred with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 26, 2:43 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 26, 2:43 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT TUE JUL 26 2011

.SHORT TERM...THROUGH FRIDAY MORNING

MAIN FOCUS IS ON NEAR TERM. GUIDANCE CONTINUES TO INDICATE
FAVORABLE ENVIRONMENT FOR SEVERE STORM DEVELOPMENT ALONG AND EAST
OF THE MISSOURI VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THE
STORM ENVIRONMENT IS MARKED BY MIXED LAYER CAPE VALUES UPWARDS OF
3000 J/KG ALONG WITH STRONG SPEED AND DIRECTIONAL SHEAR. FOCUS
MECHANISM IS BOUNDARY FROM HOSMER DOWN TO CLARK...MARKING WHERE
LATE MORNING CONVECTION HAS MODIFIED THE LOW LEVEL AIRMASS. ALSO
MONITORING SOUTH CENTRAL COUNTIES WHERE TEMPERATURES HAVE WARMED
CLOSE TO THE CONVECTIVE TEMPERATURE. WARM AIR ALOFT STILL THE MAIN
ISSUE...ESPECIALLY AS HEATING HAS BEEN DELAYED OVER MUCH OF THE
CWA. ANTICIPATING A MID AFTERNOON INITIATION TIME FOR SURFACE BASED
CONVECTION.

AS SYSTEM PROGRESSES EAST TONIGHT...LOW LEVEL JET WILL SET UP OVER
THE EASTERN CWA. BEST CONVERGENCE LOOKS TO BE IN NORTH
DAKOTA...WITH CORFIDI VECTORS IN THE 25 TO 35KT RANGE AND PWATS
CLOSE TO TWO INCHES. POTENTIAL EXISTS FOR LOCALIZED FLOODING IN
AREAS ALREADY IMPACTED A HIGH WATER TABLE AND SWOLLEN RIVERS...EAST
OF THE JAMES VALLEY.

ZONAL FLOW DOMINATES THE REST OF THE FORECAST PERIOD...WITH A WEAK
LOW MOVING ACROSS CENTRAL SOUTH DAKOTA THURSDAY. TEMPERATURES
SHOULD BE NEAR CLIMO DUE TO THE TRANSIENT NATURE OF WEATHER
SYSTEMS THROUGH THE FORECAST PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS
THROUGH THE EXTENDED PORTION OF THE FORECAST. WITH BASICALLY ZONAL
FLOW ACROSS THE REGION AND SEVERAL WEAK SHORT WAVES EMBEDDED
WITHIN THE FLOW PATTERN...THERE WILL BE AT LEAST A SCHC TO CHC FOR
THUNDERSTORMS EVERY 18 TO 24 HOURS. MODELS ARE STILL INDICATING A
WARMING TREND FOR THE WEEKEND AS HEIGHTS INCREASE ACROSS THE
REGION. THE LATEST ADJMEX GUIDANCE IS SHOWING HIGH TEMPERATURES IN
KABR COULD BE IN THE UPPER 90S BY SUNDAY. BASED ON 1000-500 MB
HEIGHTS...WILL UNDERCUT ADJMEX GUIDANCE AND MAINTAIN HIGH
TEMPERATURES IN THE UPPER 80S TO THE LOWER 90S FOR THE WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THIS AFTERNOON THE STAGE IS SET FOR SEVERE THUNDERSTORMS
ESPECIALLY NEAR KPIR/KABR. LARGE HAIL AND STRONG WINDS ARE POSSIBLE
FROM 22Z TODAY THROUGH 12Z WEDNESDAY. TAF SITES MAY SEE IFR
CONDITIONS IN HEAVIER RAIN SHOWERS. ALL TAF SITES ARE EXPECTED TO
SEE TSTORMS AT SOME POINT THROUGH THE EVENING AND OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 26, 3:35 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT TUE JUL 26 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT TUE JUL 26 2011 /335 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE. RIGHT NOW IT APPEARS THE AREAS WITH THE
BEST CHANCE TO SEE TORNADIC THUNDERSTORMS ARE ACROSS NORTHERN
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. VERY HEAVY RAIN IS ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON
FROM THE JAMES RIVER VALLEY WESTWARD TO THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OFF AND ON CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS.

TMT

The radar

The Aberdeen radar (KABR), 158 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 tornado, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Sully

When
July 26, 4:40 PM CST
Where
Sully County, 5.39 mi E of Laurel
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.820, -100.210

Hail, Hughes

When
July 26, 5:32 PM CST
Where
Hughes County, 5.91 mi W of Harrold
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.520, -99.850

Thunderstorm Wind, Hughes

When
July 26, 5:40 PM CST
Where
Hughes County, 0.49 mi W of Harrold
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.520, -99.740

Sixty mph winds were estimated in Harrold.

Tornado, Walworth

When
July 26, 6:05 PM CST to 6:07 PM CST
Where
Walworth County, 12.38 mi ESE of Lowry to 12.7 mi ESE of Lowry
Rating
EF0
Path length
0.37 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.270, -99.730

A tornado touched down briefly northeast of Hoven in an open field with no damage occurring.

Thunderstorm Wind, Potter

When
July 26, 6:06 PM CST
Where
Potter County, 1.19 mi SW of Hoven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.240, -99.820

Sixty mph winds were estimated west of Hoven.

Thunderstorm Wind, Hyde

When
July 26, 6:10 PM CST
Where
Hyde County, Highmore
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.520, -99.430

Many large tree branches were downed in Highmore.

Tornado, Potter

When
July 26, 6:15 PM CST to 6:16 PM CST
Where
Potter County, 1.19 mi SE of Hoven to 1.29 mi ESE of Hoven
Rating
EF0
Path length
0.14 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
45.240, -99.780

A tornado touched down briefly in Hoven heavily damaging the roof of a business along with downing several trees.

Thunderstorm Wind, Hand

When
July 26, 6:30 PM CST
Where
Hand County, 6.22 mi S of Ree Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.430, -99.200

A few large trees were blown over by seventy mph winds.

Thunderstorm Wind, Edmunds

When
July 26, 7:05 PM CST
Where
Edmunds County, 0.84 mi NE of Mina
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.440, -98.760

Eighty mph winds uprooted several large trees and downed many large tree branches.

Thunderstorm Wind, Edmunds

When
July 26, 7:10 PM CST
Where
Edmunds County, 1.46 mi NNE of Mina
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.450, -98.760

An estimated 20 to 30 trees were downed by seventy plus mph winds at Mina Lake. An airplane was also damaged by the strong winds.

Thunderstorm Wind, Edmunds

When
July 26, 7:11 PM CST
Where
Edmunds County, 2.52 mi WNW of Mina
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.440, -98.820

Sixty mph winds blew over several highway signs.

Thunderstorm Wind, Marshall

When
July 26, 7:30 PM CST
Where
Marshall County, 0.69 mi S of Britton
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.790, -97.750

Seventy mph winds downed several trees in Britton. The grain elevator was also damaged in Britton.

Tornado, Marshall

When
July 26, 7:40 PM CST to 7:50 PM CST
Where
Marshall County, 5.56 mi ENE of Spain to 6.46 mi ENE of Spain
Rating
EF0
Path length
0.91 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
45.720, -97.650

A tornado touched downed about seven miles southeast of Britton. The tornado downed many trees as it tracked east northeast for about a mile.

Thunderstorm Wind, Marshall

When
July 26, 7:45 PM CST
Where
Marshall County, 3.75 mi SSW of Lake City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.670, -97.450

A large tree was downed by seventy mph winds.

Thunderstorm Wind, Marshall

When
July 26, 7:45 PM CST
Where
Marshall County, Marlow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.920, -97.380

Sixty mph winds downed several large tree limbs.

Thunderstorm Wind, Marshall

When
July 26, 8:00 PM CST
Where
Marshall County, 6.36 mi SE of Britton Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.760, -97.630

Eighty mph winds downed four large evergreens along with downing many large tree branches. Also, a shed was destroyed with another one damaged.

Thunderstorm Wind, Marshall

When
July 26, 8:00 PM CST
Where
Marshall County, 7.3 mi ENE of Spain
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.720, -97.610

Eighty mph winds downed several trees, moved many hay bales, and damaged the shingles on the home.

Thunderstorm Wind, Day

When
July 26, 8:15 PM CST
Where
Day County, 0.48 mi E of Roslyn
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.500, -97.490

Many trees were downed along with many branches in and around Roslyn. Several cars and homes received damage from the fallen trees and branches. The grain elevator was leaning over some in town. A semi truck was also tipped over.

Thunderstorm Wind, Marshall

When
July 26, 8:15 PM CST
Where
Marshall County, 3.18 mi SW of Hillhead
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.800, -97.450

Thunderstorm Wind, Roberts

When
July 26, 8:25 PM CST
Where
Roberts County, 0.84 mi NE of Peever
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.540, -96.960

Several trees were downed by seventy mph winds in Peever.

Flash Flood, Marshall

When
July 26, 8:30 PM CST to 11:30 PM CST
Where
Marshall County, Marlow to 0.48 mi E of Marlow
Cause
Heavy Rain
Reported by
Public
Coordinates
45.920, -97.380

Heavy rain flooded several roads and washed out a culvert.

Thunderstorm Wind, Day

When
July 26, 8:30 PM CST
Where
Day County, 6.17 mi ENE of Grenville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.500, -97.280

Eighty mph winds downed several trees.

Thunderstorm Wind, Day

When
July 26, 8:30 PM CST
Where
Day County, 2 mi NE of Pierpont
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.520, -97.800

Many large tree branches were downed.

Thunderstorm Wind, Roberts

When
July 26, 8:40 PM CST
Where
Roberts County, 2.99 mi WSW of Peever
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.520, -97.030

Many trees were downed southwest of Peever.

Thunderstorm Wind, Roberts

When
July 26, 8:47 PM CST
Where
Roberts County, Sisseton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.670, -97.050

Sixty mph winds damaged some signs and downed many tree branches in Sisseton.

Flash Flood, Roberts

When
July 27, 8:00 AM CST to 8:00 PM CST
Where
Roberts County, 0.69 mi NNW of New Effington to 0.74 mi NW of New Effington
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
45.860, -96.923

An estimated 5 to 7 inches of rain fell during the late evening hours of July 26th in northern Roberts county. This water then moved overland and out of the hills and began to pool in the northern part of New Effington during the morning hours of July 27th. At one time the water was rising at one foot an hour. Several homes were flooded along with many roads in and outside of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337583, 337585, 337702, 337616, 337704, 337723, 337624, 337719, 337642, 337731, 337705, 337707, 337636, 337643, 337672, 337675, 337743, 337696, 337709, 337713, 337575, 337700, 337751, 337755, 337762, 337824.